← Return to Seroquel and side effects

Discussion
anndomico (@anndomico)

Seroquel and side effects

Depression & Anxiety | Last Active: Mar 12, 2020 | Replies (13)

Comment receiving replies
@lisalucier

Hi, @jax3 – welcome to Mayo Clinic Connect. We don't diagnose here on Connect, as the members are not medical professionals but rather patients who share their similar experiences and provide support for one another.

@lorirenee1 @jakedduck1 @mrser52 @ken82 @artscaping may have some thoughts for you on your situation where you are taking quetiapine (Seroquel) as of 2 weeks ago, have been on escitalopram (Lexapro) for 14 years and now have been taking Kratom for a year and are just feeling like a mess currently.

I truly hope that the experiences of these members can be of help. I also do want to let you know that since Kratom has come up in various Connect discussions and is an unregulated substance, we consulted a Mayo Clinic pharmacist on the posts. She offered the following information:

– Kratom is a natural product but it does have significant risks and side effects. Because of these risks the FDA banned import of Kratom in August 2016 and issued a notice of intent to classify 2 chemicals in Kratom as Schedule 1 drugs (the same category as heroin). There are no FDA-approved uses for kratom, and the agency has received concerning reports about the safety of kratom. FDA is actively evaluating all available scientific information on this issue. (2019) https://www.fda.gov/news-events/public-health-focus/fda-and-kratom

– Kratom can cause dependence and withdrawal symptoms including aggression, anxiety and other negative psychiatric effects, muscle aches, spasms, tremors, insomnia, fever and upset stomach. It can also cause dangerous slowed breathing and seizures. It can worsen psychiatric disease and may increase the risk of suicide. Kratom can impair liver function. Kratom interacts with other herbal medications including Jimson Weed. It interacts with sedating medications. It has the potential for many other drug interactions because of the way it is metabolized.

@jax3 – It seems like it would merit talking to your doctor who's prescribing your escitalopram (Lexapro) and quetiapine (Seroquel) at this point, due to how you are feeling. Have you shared with her or him about the kratom you have been taking? If so, what did they think?

Jump to this post


Replies to "Hi, @jax3 - welcome to Mayo Clinic Connect. We don't diagnose here on Connect, as the..."

@jax3, Good afternoon. May I extend a big welcome to Mayo Connect. Our mission is to help you find answers and/or opportunities that will improve your quality of life. I think @lisalucier mentioned that it is very important that your medical practitioners know exactly what medications and treatments you are using at this time. especially when you add a new element like kratom. I would want to know what to expect when I add a new element to two others I have been taking for some time.

Just to make it more direct, this year I tapered off an anti-depressant that I had been taking for 4 years. It worked very well when I was suicidal and needed it. Once I had accepted my small fiber neuropathy diagnosis and decided to just put on my big girl panties and deal with it, I worked myself into a medical cannabis program and dropped the anti-depressant over a 3 month period. It was not easy and my body kept doing a backflip when it was denied more and more of the anti-depressant.

My PCP hung in there with me and things have lightened up a bit. My next project will be to taper off Duloxetine, which was prescribed for severe anxiety. I don't know if I am ready to start that one. It helps by keeping me from going ballistic over decision-making issues. The warning signal is a tight band around my head and then electrical shock waves which are scary.

When this all started I was dumbfounded because I had never needed anti-depressant or anti-anxiety medications. Then I found out that depression leads to pain which requires more medication to control. Will it be the same with the Duloxetine taper? I will post my results and cries for help.

I do want to mention that my granddaughter has had OCD since 7th grade and received her medication during residential treatment at Roger's Behavioral Institute. She has had years of experience with Seroquel and Lexapro. She did not taper with the Seroquel and it was a huge challenge. She has also chosen to substitute medical cannabis and is working with her psychiatrist.

Please be safe and protected from inner and outer harm. We are here for you.
Chris